safe oral diabetes medication for kidneys

By Mantra Latest Reply 2014-07-05 18:06:00 -0500
Started 2014-07-03 11:03:10 -0500

My Dad is 83 ys and have been a diabetes sufferer for almost 30 years.
He'd been using Glucotrol 5mg in the morning and Glukotica (Metformin) 850mg in midday and night.
Since last year, after head surgery, his blood sugar level has become uncontrollable. He's experiencing hypoglycemia, and within a month he's been hospitalised twice because of hypo, he's just been released from hospital same days ago.

According to the doctors the hypoglycemia is due to his kidneys deteriorating condition (urea 71, creatinine almost 3, kalium is also high and hemoglobin only 8.8) that caused the kidneys can't process the medicine.

When he's at the hospital the doctor gave him insulin, but for home use the doctor prescribed oral medication 1 Glurenorm 30mg x 3. But my Dad's blood sugar is still very high 200++ - 300++, 2 hours after meal.

The doc has scheduled us to meet on Saturday, but I'm very worried because my Dad has become a bit idle and seems don't have enthusiasm, though he always says he's feeling ok.

My question:
1. What type of diabetes oral medication which is safe for kidneys and hearts?
2. Can I change back his medication to his old medication (Glucotrol) in the morning, but keep giving Glurenorm or lunch time and dinner.

Thanks in advance

10 replies

Just Joyce
Just Joyce 2014-07-05 18:06:00 -0500 Report

The questions you are asking are best answered by a doctor. You cannot nor should you change any of his medications without his doctors permission. You could cause more harm than good.

If his blood sugar is out of control, what is he eating. The right diet, with medication can control his diabetes. None of us can treat your father only his medical team can do that. You are asking people who are not doctors about medications. His doctor has his medical history not us. Please contact his doctor as soon as possible.

jayabee52 2014-07-04 01:51:06 -0500 Report

Howdy Mantra
Really, you are asking questions best answered by a Dr, preferably an Endochrinologist.
I take it that you are in a country which is not the USA since you name a couple of medication names not familar to me. I do know of Metformin and Glucotrol and I had been on Met for several years until I had kidney problems. I was immediately taken off Met and put on low doses if insulin.

One thing I learned over the years about diabetes: Don't rely on medications alone to manage diabetes. You also may need to get him to adopt a high protein and low carbohydrate eating plan. I found that when I did that my diabetes was much easier to manage.

God's best to you and yours

James Baker

Mantra 2014-07-04 09:53:13 -0500 Report

Thank you James,
Yes, I live in Indonesia.
Actually when my Dad was still in the hospital I already spoke to the doctor (an internist not specifically Endocrinologist, but at that hospital he's one of the senior internist who deal a lot with diabetic patients.
He prescribed my Dad with Glurenorm 30mg (gliquidone), but with Glurenorm my Dad's blood sugar level keeps getting higher and higher.
Tonight, 2 hours after he took his diner, the blood sugar level is 414!! Even though we gave him 1.5 Glurenorm (gliquidone) 30mg, where the doc actually prescribed it 1 for each meal (breakfast, lunch, diner).
He eats only 3 loaves of wheat bread or his diner.
When he took Glocotika 850mg (Metformin HCl) his A1C is 5.9, but that made him suffered hypoglichemia.
I'm very worried right now, the doctor and hospital in here are not reachable for inquiry like that :-(((
Please pray that his blood sugar level will be normal, and no damage happens. Tomorrow is the schedule to meet his doctors.

jayabee52 2014-07-04 13:08:32 -0500 Report

Sounds to me that the Glurenorm isn't working for your dad or that it is not of high enough dosage. (only my layman's guess). But perhaps the change should be in what he eats.

You say he eats 3 LOAVES of wheat bread? Perhaps you mean slices? 3 loaves seems like quite a lot for any person to consume in one meal.

I know that I have good success with cutting off consumption of all breads or grain based products and have been doing well with a high protein and low carbohydrate meal plan.

My prayers are with you!

Mantra 2014-07-04 13:23:42 -0500 Report

oops..I mean pieces (it's already sliced), and the thickness's of the slice is only around 1 cm. I usually bought him a wheat bread that is egg free, low calorie.

For breakfast he also eats that + small fruit.
For lunch he only eats rice with fried veggie, and also fish or chicken meat (breast part).

His cardiologist recently restricts his water intake to 1 lt (4 regular glass) for 24hr.

Thanks for the prayer James.

Sam Stokes
Sam Stokes 2014-07-04 07:53:55 -0500 Report


Mantra 2014-07-04 09:59:52 -0500 Report

When my Dad at the hospital same days ago, I asked his doctor before discharged him, if we better use insulin than oral med, but his doc said no :( Cause according to him my Dad's A1c is 5.9.
But I don't know how this doc missed the fact that when my Dad was given glurenorm at the hospital, his bloodsugar level is skyrocketing to 400! And the next day my Dad got heartattack.

I'm very worried now. Hope God will restore my Dad's health.

jigsaw 2014-07-03 11:16:55 -0500 Report

There are to many variables and unknowns, for anyone to say which medication, but the most qualified, such as an endocrinologist or your doctor. I will say however, that Metformin, is NOT recommended for anyone with failing kidneys!

Next Discussion: NO CANCER »